Menu

How to Feel Better During Breast Cancer Treatment

Medically Reviewed by Laura J. Martin, MD on May 27, 2020

Cancer medicines are strong. Although their side effects can be intense, you've got ways to ease them.

The key is to let your doctor know what problems you have so they can recommend changes to help you.

In some cases, they may be able to change your prescriptions or adjust the dose. For example, with chemotherapy, your doctor will try to find a dose that's strong enough to work, but not so strong that you can't tolerate it.

Here are some common side effects of chemotherapy and tips to help you manage them.

Nausea and Vomiting

Chemotherapy may give you these stomach issues.

Tips: Your doctor may prescribe an anti-nausea drug. You take some before chemo to minimize these symptoms. You take others during or after chemo. Work with your doctor on this. Let them know how you’re doing so they can help you manage it.

You can also make some changes in your diet to soothe your stomach, including these:

  • Eat several small meals a day instead of three large ones.
  • Ease nausea with natural ginger found in sodas, teas, and candies.
  • Stay away from greasy, fried, salty, sweet, or spicy foods.
  • Avoid food with strong smells. And stay out of the kitchen while others are cooking.
  • Stay hydrated. Sip clear liquids like broth, juice, and sport drinks throughout the day.
  • Wait at least an hour after treatment to eat and drink.
  • Your doctor may also suggest acupuncture to help with the nausea and vomiting. There haven’t been a lot of studies on it, but some research shows that it might help in addition to other treatments.

Fatigue

Many people feel very tired during their cancer treatment, even after getting sleep. Your treatments go on for a long time without a break, and a deep fatigue can build up.

Tip: Get moving.

Getting regular exercise during treatment can help you feel better and have more energy. You don’t have to push hard or go far. Do what you can. Try gentle forms of yoga, brisk walks, or other moderate exercise.

During chemotherapy and radiation, make your workouts less intense than they were before you had cancer. When you're ready, you can gradually make them more challenging.

Ask your doctor if there are any limits on what you can do. For instance, if your immune system is weaker because of treatment, it might be best not to exercise in a gym where you might be exposed to other people’s germs. Your doctor can also check for other causes of fatigue such as anemia and thyroid problems.

Pain or Tingling in Hands and Feet

Doctors call this "peripheral neuropathy." It's a side effect of some chemotherapy drugs. It can also happen after cancer surgery or radiation, or for other reasons, including the cancer itself.

Tip: Tell your doctor as soon as you feel symptoms. They may change the dose of your cancer medicine or add another drug to help.

Peeling, Redness on Hands and Feet

Some drugs that treat breast cancer can cause a rash, dry skin, or even painful "hand-foot syndrome." This involves a sunburn-like redness, tenderness, and sometimes peeling on the palms of the hands and soles of the feet.

Tip: Use thick, fragrance-free emollient creams several times a day. At night, wear socks or gloves to bed. A B6 vitamin supplement may also help.

If these things don't work, your doctor may want to change your dosage or extend your "time off" cycle with the drug. They can also prescribe creams or pain relievers to ease the symptoms.

Mouth Sores

Several kinds of chemotherapy can cause these. Radiation can also cause them. They're painful and make it hard to eat and drink.

Tips:

  • Use a soft toothbrush.
  • Avoid abrasive toothpastes and mouthwash with alcohol.
  • Suck on ice pops or ice chips.
  • Avoid spicy or crunchy foods.
  • Skip alcohol and fizzy or acidic drinks, such as tomato and citrus juices.
  • Drink through a straw.
  • Ask your doctor about pain relief if these tips aren’t helping enough.

Swollen, Heavy Arms or Hands

If you’ve had lymph nodes removed from your armpit or chest during breast cancer surgery or radiation, you're more likely to get lymphedema, a buildup of fluid in the fatty tissues just under the skin in those areas.

To lower your odds of getting this condition, try to avoid cuts, burns, constriction, and muscle strain on your affected side.

Tips:

  • Have blood draws, shots, and blood pressure checks on the opposite side if possible.
  • Wear protective gloves when doing housework and cooking.
  • Use antibiotic cream on scratches.
  • Wear compression sleeves on long plane flights.
  • Avoid heavy lifting on your affected side.

If you already have lymphedema, ask your doctor to recommend a specially trained physical therapist. The therapist may give you compression garments, special bandages, and exercises to do to ease the swelling.

Hair Loss

Some chemo drugs make you lose your hair. If yours do, you have choices about whether and how to cover your head.

Tip: Explore your options and try on wigs, scarves, and hats, as well as see how you feel with your head uncovered. You might build a "wardrobe" of head coverings that you can change into any time.

If you decide to get a wig, the American Cancer Society (ACS) says it's tax deductible, and your health insurance may cover it. The ACS recommends that you ask your doctor to write a prescription for a "cranial prosthesis" or "hair prosthesis."

WebMD Medical Reference

Sources

SOURCES:

American Cancer Society: "Managing Nausea and Vomiting at Home," "For People at Risk of Lymphedema," "For People With Lymphedema," "What Is Peripheral Neuropathy?"  "Managing Peripheral Neuropathy," "Choosing and Wearing a Wig," "Targeted Therapy Side Effects," "Nutrition for the Person With Cancer During Treatment," "Nutrition and Physical Activity During and After Cancer Treatment: Answers to Common Questions," "Mouth Sores."

Journal of Clinical Oncology: "Gabapentin for Neuropathic Cancer Pain: A Randomized Controlled Trial From the Gabapentin Cancer Pain Study Group."

Breastcancer.org: "Fatigue."

Academy of Nutrition and Dietetics: "Chemotherapy and Diet."

National Cancer Institute: "Acupuncture," "Nausea and Vomiting in People with Cancer."

OncoLink: "Hand Foot Syndrome."

Julie Gralow, MD, director of breast medical oncology, Seattle Cancer Care Alliance; professor of medical oncology, University of Washington School of Medicine.

Virginia Borges, MD, associate professor, University of Colorado-Denver School of Medicine, Division of Medical Oncology.

© 2020 WebMD, LLC. All rights reserved.